Reprinted from Eating Disorders Review
September/October 2000 Volume 11, Number 5
©2000 Gürze Books
Q: One of my patients recently read something about a new anticonvulsant drug being used for treating eating disorders. Can you provide any information on this? (J.S., Seattle)
A: Your patient may be referring to topiramate (Topamax), a medication originally studied for epilepsy that has since been tested for efficacy with several psychiatric disorders. Since medications such as valproate (Depakote and others), carbamazepine (Tegretol), gabapentin (Neurontin) and Lamotrigine (Lamictal), have been found effective in various phases of bipolar disorder, topiramate was tried in patients with bipolar disorders and mood instability.
Early trials showed the medication to be somewhat effective for these mood problems, and some of the patients lost weight. As a result, open trials were conducted on patients with binge eating disorder and obesity, many of whom had some degree of mood instability. In one such trial, nine of 13 patients had moderate to good responses for binge eating symptoms and obesity, and this response was maintained for 3 to 30 months. Seven patients lost more than 5 kg. The dose used was 100-1400 mg/day (average: 492 mg). The higher the dose, the better the patient’s response. Three patients had to stop taking the drug due to side effects (J Clin Psychiatry 2000; 61:368).
According to the Physician’s Desk Reference, the usual recommended daily dose for epilepsy is 400 mg/day; higher doses are often prescribed but are associated with higher rates of side effects. Although side effects are reported to be infrequent, sedation occurs in about 30% of patients, and fatigue is not uncommon at higher doses. Since 70% of the drug is excreted through the kidneys, patients with kidney disease should get lower doses and bear close monitoring.
If this medication proves to be effective in controlled trials, it will be a very welcome addition to the physician’s toolkit, since the two medications most commonly used to treat mood instability (lithium and valproic acid) are both associated with weight gain.